Saturday, March 3, 2012

Ask Haven! Episode 4: Medication and Borderline Personality Disorder


A Reader asked: 


Do you ever think the meds are killing the "real" you, curing not only the bad but also the good?  [Do you ever think] Would I have done this without meds?


It totally depends on the medication. I was on Symbyax and Abilify at various points and those absolutely killed the "real" me. They zapped me of all my energy. I no longer cared about anything. I felt like a zombie of fatigue. Absolutely horrible. Just sitting up was hard. It wasn't so much thoughts of, “would I have done this without meds,” but more, “I wish I had the energy and ability to do the things I would normally be able to do when I'm off meds”. They’ve never pushed me manic or made me do things that I wouldn’t normally do (other than stop stressing so much about negative things and be a little more happy which is what I want!). They have, however, prohibited me from living my life the way I value. It’s so important to find the proper medication for your own personal chemistry because different medications work differently for different people. 


I took Lexapro for a while and I felt like me, less depressed/happier, but there were some side effects that I wasn't ok with.

Zoloft helped my anxiety, but did nothing for my depression. I always felt like my real self, but as I needed something to help me be not depressed, this clearly wasn’t doing the trick.

The Lamictal did absolutely nothing for me. I felt no change whatsoever. I always felt like my regular old moody swingy, depressed self. Which, is exactly what I didn’t want.

Benzodiazepines (like Xanax or Klonopin) are great, but my current Psychiatrist doesn’t prescribe them. They’re short term, situational anti-anxietals. I’ve read that they can actually make symptoms of Borderline worse though. I can understand the logic too because they bring you down to a nice mellow, calm place, so when they wear off and you ramp back up or down to the roller coaster emotions it can make them seem worse. These always made me feel a little drunk. More mellow. Not really myself, but I didn’t care because I felt more calm for a while and it was the immediate reprieve I needed in the moment. I was always afraid of these though, because addiction rate is high and I don’t want to become dependent on something like this.



I'm extremely wary, even terrified, of taking anti-psychotics because of all the side effects. Antipsychotics are "mood stabilizers". I'm also Major Depressive which means I’m already starting from a baseline of depression instead of a normal elevated emotional place, my ups aren’t very high to begin with, and my lows are pretty severe. So "stabilizing" my mood means I might not have as many mood swings, but because I'll also be depressed all the time because I can’t really get that emotional lift either. That's why I asked to just be put on an anti-depressant to help lift my mood, while I work on my mood swings in therapy and through other constructive outlets.
SSRIs don't seem to work properly for me.

The Pristiq that I'm now, I love. I feel 100% like my normal self. I'm just not as depressed as usual. So I feel 100% like my normal self except I'm not as anxious and depressed! Which is exactly how you would hope these meds are supposed to work.

The Pristiq is an SNRI and I love it. With the addition of the norepinephrine reuptake inhibitor to the seratonine one, I find that I have more energy. I did some quick research on Norepinephrine. Thanks Wikipedia!

As a stress hormone, norepinephrine affects parts of the brain, such as the amygdala, where attention and responses are controlled. Along with epinephrine, norepinephrine also underlies the fight-or-flight response, directly increasing heart rate, triggering the release of glucose from energy stores, and increasing blood flow to skeletal muscle. It increases the brain's oxygen supply. Norepinephrine can also suppress neuroinflammation when released diffusely in the brain from the locus coeruleus.


I’ve talked before about the differences in the Borderline brain that are affected by the amygdala. We tend to have an elevated flight-or-fight response and stress reaction all the time. It makes perfect sense to me that having something that lessens these responses to balance out this particular reaction would help. Mind you I am in no way a medical professional and have zero medical training, but it seems logical to me.

When it comes to medication It's all about finding the right med and treatment for you. I often refer to it as a medication-go-round because unfortunately there’s no telling what will work for you or not until you try it. You’ll also never know if you can feel better if you don’t give it a shot. I’m firmly of the mind that if what you’re taking makes you feel like you’re not yourself in a bad way, then you’re probably on the wrong meds. Just keep in mind that it does take some time for new medications to balance out in your system, initial side effects to go away, and for your body to adjust. It’s usually a 1-2 month process before you can tell for certain if how you feel  initially is how you’ll continue to feel or if the drugs are even having a proper effect on you. So be patient, stick it out, and always pay attention to how you feel. 

8 comments:

  1. hey haven,
    i love reading your blog. so honest and informative. i don't have borderline (i think my mother does and is undiagnosed, but that's another story...) but i do have general anxiety and i take 40 mg prozac a day for it. i also do biweekly therapy and buddhist meditation practice, so i'm almost always helping myself somehow. what's weird about this is that i can't tell if the prozac is working. i do feel less anxious these days, but it's hard to say "why." maybe it's just the therapy. i've been in a wonderful intimate relationship for 7 months now, so there's that. bf is really supportive when i'm struggling and he takes prozac too. my shrink and psychopharmacologist think the prozac is good, that it's helping me out. they say it's working best when you don't notice it. so i feel unsure if things are happening, but i don't want to get off of it right now. is this something you know about? any comments?
    keep up the awesome blog. i'm so glad you're doing your best to work with your stuff, as i am in my way, because so many people don't do that, and it causes a lot of damage. i think it's the best thing we can do, to work honestly on ourselves and live a life we can be happy with.

    ReplyDelete
    Replies
    1. Your docs are right, your meds are working best when you don't notice them. I don't notice my Pristiq "working" at all, except that I'm not crushingly depressed all the time. I don't feel any different otherwise. And that's exactly how you would hope it works!

      I've gone off my meds before "just to see", and unsuprisingly I've relapsed back into a more depressed state.

      If you're feeling better, I'd recommend continuing what you are doing. Why risk the chance that you can be unbearably anxious when you don't have to tempt the problem?

      Ultimately it's probably a combination of everything you're doing. But the real question is, if you feel better as a whole, why would you want to jeopardize that? You may not know exactly the mechanisms of what are going on in your body, but if you can see positive results, you're a step ahead of the game.

      Delete
  2. I'm glad that you mentioned the merry-go-round. I tell my clients that it is a crap shoot. When it comes to medications, the psychiatrist starts with what he thinks will work. Then, tries other medications and combinations. It can often take a long time to figure out what works the best. For me, it was a year. An added factor is that your body may react differently as time goes on or stop working. It is important to talk with your psychiatrist about how you are feeling, be honest. What works for one person may not work for you. All of this may not be a reflection of your psychiatrist's competency. Sorry to go on so, I miss being able to blog. I guess, I'm trying to make up time.

    ReplyDelete
    Replies
    1. ::smiles:: Feel free to make up as much time on my blog as you'd like!

      It really is a shot in the dark it seems. I know my Psych put me on the Symbyax because he was more concerned about getting immediate results for my suicidal behavior and that takes effect almost immediately. Unfortunately he ignored my other issues in order to prioritize that one and it destroyed my trust in him from the onset. I'd tried different meds for almost 2 years... about a year of continuous changing meds before I came to the one I'm trying now. It does take a while and a lot of self vigilance is necessary to find out what really works best for you.

      Delete
  3. Wow -- I just found your blog through Pinterest, and was immediately captured by your voice. I plan to visit periodically, so I thought I'd say "hi" on my first visit, and let you know I'm here. I read more than I post, so you may never hear from me again. But I wanted you to know that your blog intrigues me, and I'll be back (but not in a weird stalker way, don't worry!).

    ReplyDelete
    Replies
    1. ::smiles:: I"m glad to have you and thank you for saying hello!

      Delete
  4. My wife has taken many of the meds. You speak with a clear voice. No dr except my sister has diagnosed her w BPD. They have her as Bi-Polar.

    ReplyDelete
    Replies
    1. I plan on doing a series on BPD vs Bipolar because they are often confused and misdiagnosed. It's important to know the differences because treatment is so different. I hope you both are getting the help and support you need.

      Delete

Leave me a comment! It makes me feel good and less paranoid about talking to myself =)

Related Posts Plugin for WordPress, Blogger...